Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 20, 2002, 4:32 PM MDT for Hudspeth County, Texas; Otero County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2002, 4:32 PM MDT (22:32 UTC)
- Expired
- Jun 20, 2002, 5:15 PM MDT
- In force
- 43 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
Counties Otero County, NM, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 140 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3913 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEPZ 202232
SVRELP
NMC035-TXC229-202315-
URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
430 PM MDT THU JUN 20 2002
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OTERO COUNTY IN NEW MEXICO
NORTHEAST HUDSPETH COUNTY IN TEXAS
* UNTIL 515 PM MDT
* AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF DELL
CITY...SLOWLY DRIFTING SOUTHWEST AT LESS THAN 5 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
DELL CITY AT 505 PM MDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.
LAT...LON 3183 10547 3182 10507 3210 10493 3216 10515What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:25 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 20, 1:25 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 125 PM MDT THU JUN 20 2002 SYNOPSIS... WEAKENING HIGH PRESSURE ALOFT WILL ALLOW LOW AND MID LEVEL WINDS TO BECOME SOUTHEASTERLY TONIGHT...BRINGING IN ENOUGH MOISTURE TO CAUSE PARTLY CLOUDY SKIES AND THE CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY. TEMPERATURES WILL COME DOWN A FEW DEGREES...BUT WILL STILL BE ABOVE NORMAL. HOT AND DRY AGAIN BY MONDAY AS THAT HIGH PRESSURE ALOFT STRENGTHENS OVER THE SOUTHWEST. DISCUSSION... HIGHER DEWPOINT AIR PUSHED IN FROM THE SOUTHEAST EARLIER TODAY... CAUSING TSTMS TO FIRE UP IN THE SACRAMENTO MOUNTAINS LATE THIS MORNING AND THIS AFTERNOON. LOW/MID LEVEL WINDS WILL TURN EAST TO SOUTHEAST TONIGHT AS SURFACE HIGH PRESSURE NOSES ACROSS THE PLAINS INTO TEXAS...ALLOWING LOW AND MID LEVEL MOISTURE TO FLOW IN FROM THE GULF. ETA/AVN/MRF PRETTY WELL AGREE ON TIMING...HIGHER DEWPOINT AIR PUSHING INTO RIO GRANDE VALLEY EARLY TONIGHT AND ACROSS THE REST OF NEW MEXICO TO THE AZ BORDER BY MIDDAY FRIDAY. PREVIOUS FORECAST LOOKS GOOD ON POPS AND TEMPS...MINOR ADJUSTMENTS...BUT TAKING TSTMS OUT OF GILA FOR SUNDAY AS AVN/MRF SHOWING DRY SOUTHWEST FLOW ALREADY IN PLACE BY SUNDAY PM. MID/UPPER LEVEL HIGH STRENGTHENS AGAIN SUNDAY NIGHT AND MONDAY AS UPPER LOW TRACKS ACROSS GREAT BASIN INTO CANADA. THIS WILL LEAVE US WITH VERY DRY AND HOT WEST TO SOUTHWEST FLOW AT LEAST INTO THE MIDDLE OF NEXT WEEK. EL PASO BB 73/ 98/ 72/ 98/ 72 11212 LAS CRUCES BB 68/ 98/ 66/ 97/ 67 11212 ALAMOGORDO BB 69/ 97/ 66/ 96/ 66 11212 CLOUDCROFT BB 51/ 76/ 50/ 75/ 50 33232 TRUTH OR CONSEQUENCES BB 67/ 97/ 67/ 96/ 66 11212 SILVER CITY BB 58/ 89/ 57/ 88/ 56 02222 DEMING BB 66/ 98/ 67/ 96/ 67 01111 LORDSBURG BB 66/ 97/ 66/ 96/ 65 01111 SIERRA BLANCA BB 71/ 97/ 71/ 97/ 72 32222 .ELP...NONE 21 N
In the hours before
Special weather statement, Jun 20, 3:10 PM MDT, 1 hour 22 minutes before
TXZ055-056 202110 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 310 PM MDT THU JUN 20 2002 SOUTHEASTERLY WINDS WILL BRING MOIST AIR ACROSS FAR WEST TEXAS LATE THIS AFTERNOON AND EVENING...PROVIDING SUFFICIENT FUEL FOR STRONG THUNDERSTORMS OVER HUDSPETH AND EL PASO COUNTIES. MOST OF THESE STORMS WILL HAVE WINDS LESS THAN 45 MPH...WITH LIGHTNING AND BRIEF DOWNPOURS. HOWEVER...SEVERE STORMS WITH WIND GUSTS OF 60 MPH OR MORE ARE POSSIBLE. THESE STORMS MAY ALSO HAVE HEAVY DOWNPOURS WITH HAIL AND FREQUENT LIGHTNING. WATCH FOR PONDING ON ROADS AND POOR VISIBILITY WITH BLOWING DUST OR HEAVY RAIN. DO NOT DRIVE THROUGH AREAS WHERE WATER IS FLOWING ACROSS THE ROADS.
Special weather statement, Jun 20, 3:24 PM MDT, 1 hour 8 minutes before
TXZ055-056-210225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 324 PM MDT THU JUN 20 2002 NATIONAL WEATHER SERVICE EL PASO IS ISSUING A SPECIAL WEATHER STATEMENT CONCERNING THUNDERSTORM ACTIVITY IN THE FOLLOWING AREAS... IN TEXAS ...EL PASO COUNTY ...HUDSPETH COUNTY SOUTHEASTERLY WINDS WILL BRING MOIST AIR ACROSS FAR WEST TEXAS LATE THIS AFTERNOON AND EVENING...PROVIDING SUFFICIENT FUEL FOR STRONG THUNDERSTORMS OVER HUDSPETH AND EL PASO COUNTIES. MOST OF THESE STORMS WILL HAVE WINDS LESS THAN 45 MPH...WITH LIGHTING AND BRIEF DOWNPOURS. HOWEVER...SEVERE STORMS WITH WIND GUSTS OF 60 MPH OR MORE ARE POSSIBLE. THESE STORMS MAY ALSO HAVE HEAVY DOWNPOURS WITH HAIL AND FREQUENT LIGHTNING. WATCH FOR PONDING ON ROADS AND POOR VISIBILITY WITH BLOWING DUST OR HEAVY RAIN. DO NOT DRIVE THROUGH AREAS WHERE WATER IS FLOWING ACROSS THE ROAD.
Nearby
Severe Thunderstorm Warnings in Texas, 2002Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.